Hail, Bath
- When
- April 26, 6:18 PM EST
- Where
- Bath County, 2.35 mi NNW of Polksville
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.159, -83.673
Law enforcement reported quarter sized hail east of Peasticks.
A line of thunderstorms developed across Indiana and Ohio ahead of a strong cold front pushing out of the Great Lakes during the afternoon. As this boundary approached eastern Kentucky, additional storms developed ahead of the main line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A line of thunderstorms developed across Indiana and Ohio ahead of a strong cold front pushing out of the Great Lakes during the afternoon. As this boundary approached eastern Kentucky, additional storms developed ahead of the main line. Isolated large hail was reported during the evening hours. A larger complex of storms then moved through western and central Kentucky, arriving in the Bluegrass region just before midnight. A brief stint of wind damage occurred in Mount Sterling before these storms began to decrease in intensity through the overnight hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 26, 3:51 PM EST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 451 PM EDT TUE APR 26 2016 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 313 PM EDT TUE APR 26 2016 KEEPING AN EYE ON A LOT OF DIFFERENT WEATHER FEATURES TODAY. FIRST...A STALLED OUT FRONTAL BOUNDARY PRESENTLY RESIDES ACROSS CENTRAL INDIANA INTO SOUTHERN OHIO...WITH SCATTERED SHOWERS AND STORMS FIRING OFF ALONG THIS BOUNDARY. FARTHER TO THE WEST...A BOWING MCS IS WORKING EAST-SOUTHEAST INTO WESTERN MISSOURI. THIS BOW HAS BEEN RESPONSIBLE FOR SEVERAL DAMAGING WIND GUSTS AND SOME HAIL. ITS NOW PUSHING ACROSS THE ST LOUIS AREA. SEVERE THUNDERSTORM WATCHES HAVE BEEN ISSUED AHEAD OF THIS BOWING SYSTEM INTO WESTERN KENTUCKY. MUCH OF SOUTHERN/EASTERN KENTUCKY REMAINS CAPPED WITH NOT CONVECTION PRESENTLY. HOWEVER...CAP HAS WEAKENED SUFFICIENTLY IN NORTHERN KENTUCKY...MAINLY ALONG AND NORTH OF I-64 TO ALLOW SOME SHOWERS TO POP UP. THESE SHOWERS WON'T HAVE A BOUNDARY TO FOCUS THE INSTABILITY...SO REALLY NOT EXPECTING MUCH OUT OF THESE OTHER THAN A QUICK PASSING SHOWER. MAIN SHOW WILL LIKELY COME AS THE MCS OUT WEST PUSHES ACROSS KENTUCKY AND INTO EASTERN KENTUCKY LATER THIS EVENING. THIS SYSTEM WILL TAKE THE BOUNDARY TO OUR NORTH AND DRAG IS SOUTHWARD...WITH WIDESPREAD SHOWERS AND STORMS WORKING ACROSS THE AREA...ESPECIALLY AFTER 00Z. LATEST HRRR/ARW/NMM ALL ARE VERY SIMILAR IN THE HANDLING OF THE MCS...AND THEY HAVE IT BREAKING APART AS IT CROSSES CENTRAL AND EASTERN KENTUCKY. WITH THIS IN MIND...HAVE GONE CATEGORICAL WITH POPS FOR OUR WESTERN/NORTHERN AREAS...TRAILING OFF TO LOWER POPS IN THE SOUTHEAST...TO ACCOUNT FOR THE WEAKENING SYSTEM. IN THE WAKE OF THE MCS...EXPECTING SOME SUBSIDENCE TO OVERSPREAD EASTERN KENTUCKY...PRODUCING A LULL IN SHOWER/STORM CHANCES. HOWEVER...WITH THE BOUNDARY REMAINING IN OUR VICINITY...AND POSSIBLY OVER EASTERN KENTUCKY INTO TOMORROW...HAVE KEPT SOME ISOLATED SHOWERS IN THE FORECAST. BY TOMORROW...QUESTION CENTERS AROUND WHAT HAPPENS WITH THE FRONT SITTING OVER THE AREA...WITH SOME RIDGING ALOFT. WHILE MODELS CONTINUE TO SUGGEST MORE SHOWERS...HARD PRESSED TO FIND MUCH SUPPORT SYNOPTICALLY FOR ANY SHOWERS. IN FACT...DEPENDING ON WHERE THE FRONT SETS UP...WE MAY HAVE LOTS OF CLOUDS TO LIMIT INSTABILITY. FOR THIS REASON...WILL STAY LOW ON THE POPS THROUGH TOMORROW. BETTER FORCING WILL ARRIVE LATE IN THE DAY AS A SHORTWAVE TROUGH PUSHES TOWARDS THE AREA ALONG WITH A PEAK IN DAYTIME INSTABILITY MAY ALLOW FOR SOME BETTER SHOWER/STORM COVERAGE. AS THIS TROUGH AXIS PASSES WEDNESDAY NIGHT...SHOULD SEE ANOTHER DECENT CHANCE FOR MORE COVERAGE IN SHOWERS AND STORMS...BEFORE IT EXITS EAST LATE AT NIGHT. OVERALL...EXPECT MILD CONDITIONS TO CONTINUE TONIGHT THROUGH WEDNESDAY NIGHT WITH LOWS AROUND 60 AND HIGHS INTO THE 70 ON WEDNESDAY. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 451 PM EDT TUE APR 26 2016 THE MODELS HAVE COME INTO BETTER AGREEMENT THROUGH THE LONG TERM PERIOD...WITH AN ACTIVE WEATHER PATTERN STILL LOOKING ON TRACK FOR OUR AREA THROUGH EARLY NEXT WEEK. AN UPPER LEVEL WAVE WILL GRADUALLY DAMPEN AS IT HEADS NORTHEAST AND THEN EAST FROM THE PLAINS TO NEW ENGLAND BY FRIDAY. UPPER LEVEL RIDGING WILL THEN MOVE IN ACROSS THE MISSISSIPPI VALLEY...BRINGING A DRY END TO THE WORK WEEK. MEANWHILE...ANOTHER TROUGH WILL BE TAKING SHAPE ACROSS THE WESTERN CONUS...WITH SHORT WAVE ENERGY EJECTING EASTWARD. SOME OF THIS ENERGY WILL INTERACT WITH A NORTHERN STREAM TROUGH ACROSS EASTERN CANADA AND ALLOW FOR TROUGHING TO EXPAND FURTHER SOUTH INTO THE EASTERN CONUS BY EARLY NEXT WEEK. SCATTERED SHOWERS AND A FEW STORMS WILL BE POSSIBLE ON THURSDAY ACROSS EASTERN KENTUCKY AS THE MAIN SHORT WAVE TROUGH SWINGS THROUGH THE OHIO VALLEY. THE BEST FORCING WILL BE NORTH...HOWEVER THERE SHOULD BE ENOUGH MODEST FORCING TO TAKE ADVANTAGE OF A WEAKER CAP DURING AFTERNOON HEATING. PRECIP CHANCES WILL WIND DOWN THURSDAY NIGHT AS THE WAVE EXITS AND RIDGING STARTS BUILDING IN FROM THE WEST. FRIDAY AND FRIDAY NIGHT WILL BE DRY...BEFORE ADDITIONAL MOISTURE AND FORCING ARRIVE FROM THE WEST ON SATURDAY. THE ECMWF AND GFS HAVE COME INTO BETTER AGREEMENT WITH THE TIMING...SO DID NOT STRAY TOO FAR FROM THE BLENDED GUIDANCE. THE BEST RAIN CHANCES WILL OCCUR SUNDAY INTO SUNDAY EVENING AS A MORE DEFINED SHORT WAVE TROUGH MOVES ACROSS THE OHIO AND TENNESSEE VALLEYS. TROUGHING WILL LINGER INTO AT LEAST MONDAY AND POSSIBLY TUESDAY...JUSTIFYING CHANCE POPS...HOWEVER 12Z RUNS HAVE SHOWN MORE OF A POTENTIAL REPRIEVE BY TUESDAY. FOR NOW...HAVE UNDERCUT THE GIVEN BLENDED POPS SOMEWHAT UNTIL THERE IS MORE CONFIDENCE. TEMPERATURES WILL AVERAGE ABOVE NORMAL THROUGH THE END OF THE WEEK...AND THEN LOOK TO COOL SLIGHTLY BACK CLOSER TO SEASONAL NORMALS BY EARLY NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 228 PM EDT TUE APR 26 2016 VFR CONDITIONS WILL CONTINUE INTO TONIGHT. HOWEVER...A DYING MCS WILL LIKELY TRAVERSE THE AREA LATE THIS EVENING...BRINGING A ROUND OF SHOWERS/STORMS TO THE AREA. THIS MAY BRING A BRIEF PERIOD OF MVFR VISIBILITIES/CIGS AS IT PASSES ACROSS THE AREA. HOWEVER...A FRONTAL ZONE TO OUR NORTH WILL SHIFT SOUTHWARD OVERNIGHT AND STALL OVER EASTERN KENTUCKY. TO THE NORTH OF THE BOUNDARY...LOW MVFR/IFR CIGS WILL DEVELOP. STILL LOTS OF QUESTIONS HOW FAR SOUTH THIS BOUNDARY REACHES...AND WILL GO AS FAR SOUTH AS JACKSON FOR NOW. HOWEVER...ITS POSSIBLE MORE OF THE AREA GETS UNDER MVFR/IFR CIGS BY DAYBREAK WEDNESDAY. DEPENDING ON HOW FAR SOUTH FRONT MAKES IT...WE MAY BE STUCK IN LOW CLOUDS THROUGH MUCH OF WEDNESDAY...BUT STILL LOTS OF UNCERTAINTY IN THIS FORECAST. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KAS LONG TERM...GEOGERIAN AVIATION...KAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 457 PM EDT TUE APR 26 2016 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE... PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN... PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN... JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY... PIKEVILLE...SOUTH WILLIAMSON 457 PM EDT TUE APR 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. A FEW THUNDERSTORMS WILL BE POSSIBLE NORTH OF A LINE FROM MOUNT VERNON TO PIKEVILLE THROUGH EARLY THIS EVENING. ONE OR TWO OF THESE MAY PRODUCE SMALL HAIL AND STRONG WIND GUSTS. A MORE ORGANIZED CLUSTER OF THUNDERSTORMS WILL THEN MOVE IN FROM THE WEST LATER THIS EVENING AND INTO THE OVERNIGHT HOURS. THE STRONGEST STORMS WILL HAVE THE POTENTIAL TO PRODUCE SMALL HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM WEDNESDAY THROUGH THURSDAY EVENING...AND AGAIN FROM SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KAS/GEOGERIAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 423 PM EDT TUE APR 26 2016 KYZ108-109-111-112-262100- LEE-WOLFE-MAGOFFIN-BREATHITT- 423 PM EDT TUE APR 26 2016 ...A STRONG THUNDERSTORM WILL AFFECT LEE...WOLFE...MAGOFFIN... BREATHITT THROUGH 5 PM... AT 422 PM EDT...A STRONG THUNDERSTORM WAS OVER WAR CREEK...OR NEAR JACKSON...MOVING EAST AT 30 MPH. WINDS IN EXCESS OF 35 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... JACKSON...SIMPSON...PRESS...CORNELIA...SEWELL...LANE...QUICKSAND... PORTSMOUTH...PUNCHEON...SEILTZ...VANCLEVE...GUAGE...YEADON...OAKDALE... HAGINSVILLE...BURKHART...DALE...BAYS...JETTS CREEK AND CURT. && LAT...LON 3749 8356 3767 8359 3772 8319 3750 8316 TIME...MOT...LOC 2022Z 261DEG 26KT 3759 8348 GEOGERIAN
The Jackson,KY radar (KJKL), 71 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Law enforcement reported quarter sized hail east of Peasticks.
Local dispatch relayed a report of a large tree limb blown down on Winchester Road in Mount Sterling.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623226, 623227.